The prevalence of gallstones (GS) is increased in acromegaly and is further increased by somatostatin analogue (SA) therapy. The incidence has variously been reported to be between 10 and 63%, but they are often asymptomatic and rarely require definitive management. However, there is evidence suggesting that discontinuation of SA therapy may precipitate acute biliary problems.
We have analysed our experience of symptomatic gallstones in all 44 patients (28 male, mean age 55±16 years) in our centre being treated with SA problems on 1st of January 2003. Since that time 14 patients (11 male, age 51±14 years) have discontinued SA therapy with 3 going on to develop acute cholecystitis and 2 biliary colic. The mean interval between discontinuing SA and the development of symptoms was 3.6 months (range 35 months). All 5 patients were male and went onto have a cholecystectomy. 2 (both male, mean age 25 years) of the 30 patients who have continued SA therapy experienced biliary colic necessitating cholecystectomy. These data indicate a highly significant increase in episodes of acute biliary problems in patients on discontinuing SA therapy (2 in 99 patient treatment years v 5 in 16.75 patient off-treatment years, Chi Square P <0.001). All seven patients experiencing problems were male.
In summary this analysis demonstrates the high incidence of symptomatic GS following SA withdrawal, particularly in men. No common abnormality of liver enzymes was evident to aid as a predictor of future symptoms. We recommend all patients due to stop SA therapy undergo gallbladder ultrasound and if GS are present are warned of the risk of biliary colic and acute cholecystitis. Further work is required to confirm if there is a gender related difference in the incidence of acute biliary problems on discontinuing SA therapy.
01 - 05 Apr 2006
European Society of Endocrinology